0
Case Reports: Tuesday, October 25, 2011 |

Noncardiogenic Pulmonary Edema in Amlodipine Overdose FREE TO VIEW

Mona Selej, MD; Mark Farber, MD
Chest. 2011;140(4_MeetingAbstracts):130A. doi:10.1378/chest.1119043
Text Size: A A A
Published online

Abstract

INTRODUCTION: Calcium channel blockers (CCB) have been in use since the 1970s. By the year 2004, more than 10,500 toxic exposures were reported. Although CCB constitute 16% of cardiovascular drug exposures, they account for 40% of exposure-related deaths. CCB toxic ingestions pose a challenge to emergency physicians, toxicologists and intensivists due to their wide spread use, high mortality and complex pathophysiology. Most of our therapeutic knowledge in this area comes from animal experiments and human case reports. We present a case of noncardiogenic pulmonary edema in the setting of Amlodipine overdose.

CASE PRESENTATION: A 49 year-old Caucasian male presented to the emergency department 4 hours after a intentional overdose in a suicidal attempt. He had ingested 600 mg of Amlodipine along with 60 mg of Clonazepam and 500 mg of Tramadol. The patient had known history of major depressive disorder with prior suicidal attempts. On physical exam, he was found to be bradycardic, hypotensive and hypoxemic however with markedly preserved mentation. EKG showed junctional escape rhythm. Lab work was unremarkable. The patient promptly received intralipids, IV calcium chloride and was started on norepinephrine and hyperinsulinemic euglycemic therapy (HIET). He soon progressed to hypoxemic respiratory failure requiring mechanical ventilation. Chest imaging revealed findings consistent with pulmonary edema. BNP was elevated at 648. His course was further complicated with oliguria and acute kidney injury. Echocardiography revealed normal biventricular function. Pulmonary artery catheter (PAC) measurements revealed normal right atrial, right ventricular and pulmonary artery pressures. In addition, pulmonary artery wedge pressure was normal with increased cardiac output and depressed peripheral vascular resistance. With the PAC data showing intact inotropy, the patient received fluids alongside pressors. Within 48 hours, the patient had improved hemodynamics, oxygenation, kidney function and urine output and was extubated.

DISCUSSION: Noncardiogenic pulmonary edema is identified clinically by the presence of radiographic evidence of alveolar fluid accumulation without hemodynamic evidence to suggest a cardiogenic etiology. It is caused by factors other than elevated pulmonary capillary pressure leading to protein and fluid accumulation in the alveoli. A variety of conditions are known to cause noncardiogenic pulmonary edema. Medication overdoses are one of those conditions, mainly salicylates and opiates. This entity has also been described in the setting of nonhydropyridine CCB overdose, namely Verapamil and Diltiazem. Interestingly, this entity has also been reported in the setting of Nifedipine tocolysis in the obstetric literature.

CONCLUSIONS: Noncardiogenic pulmonary edema is an uncommon and potentially life threatening complication of CCB overdose. The proposed theories to its occurrence in this setting include capillary leak syndrome due to prostacyclin inhibition as well as inflammatory cytokine release leading to ARDS-like picture. The most popular theory however is the selective precapillary dilatation resulting in pulmonary capillary transudation. We describe the first case of noncardiogenic pulmonary edema with Amlodipine overdose. Our case emphasizes the utility of PAC delineating the relative and selective depression of vascular tone versus inotropy in such ingestions as well as in making the diagnosis of noncardiogenic pulmonary edema. More importantly, it reaffirms the limited role of BNP as a biomarker to differentiate between cardiogenic and noncardiogenic pulmonary edema in the ICU setting.

Reference #1 Non-cardiogenic pulmonary oedema in the course of verapamil intoxication. S Sami Karti et al: Emreg Med J 2002; 19: 458-459

Reference #2 Massive verapamil overdose complicated by noncardiogenic pulmonary edema. Brass BJ, Winchester-Penny S, Lipper BL. Am J Emerg Med. 1996 Sep;14(5):459-61.

Reference #3 Noncardiogenic pulmonary edema complicating massive verapamil overdose. Leesar MA, Martyn R, Talley JD, Frumin H. Chest. 1994 Feb;105(2):606-7.

DISCLOSURE: The following authors have nothing to disclose: Mona Selej, Mark Farber

No Product/Research Disclosure Information

09:00 AM - 10:00 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543